Illinois, 2009Flash Flood and Heavy Rain in Illinois, July 28, 2009
July 28, 2009 · NWS PAH · 2 events in 2 counties and zones
A warm front returned north across the region, causing thunderstorms with torrential downpours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front returned north across the region, causing thunderstorms with torrential downpours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 3:18 AM CST, 7 hours 7 minutes earlier.
Area forecast discussion, Jul 28, 3:18 AM CST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT TUE JUL 28 2009
.DISCUSSION...
ONGOING TRAINING PCPN ALONG AND JUST NORTH OF THE PURCHASE AND
WESTERN KENTUCKY PARKWAYS CONTINUED TO FIRE ALONG A WARM FRONT
OVERNIGHT...RESULTING IN A POSSIBLE MINOR FLOOD HAZARD IN THAT AREA.
THIS BOUNDARY SHOULD MOVE NORTH TODAY AND EVENTUALLY DISSIPATE AS
THE SPLIT MID/UPPER FLOW COMES TOGETHER...AND A COLD FRONT
APPROACHES. WITH ALL THE FORCING AND MOISTURE AVAILABLE...IT
APPEARS THAT THE CHANCES OF PCPN OCCURRING WILL BE PRETTY GOOD
ACROSS THE PAH FCST REGION TODAY AND ESPECIALLY TONIGHT. THIS
FRONT IS FORECAST TO BE IN THE GENERAL VICINITY FOR SEVERAL DAYS
AS SHRTWV ENERGY MOVES THROUGH A BROAD MID LEVEL TROF OVER THE
CONUS. THERE COULD BE A LULL ON WED BETWEEN SHRTWVS...BUT IT
SHOULD NOT BE LONG BEFORE ANOTHER SHRTWV DIVES TOWARD THE REGION.
MORE SHWR/TSTM ACTIVITY LOOKS LIKELY FOR MUCH OF THE REGION ON
THU. MED RANGE MODELS ARE SUGGESTING NOW THAT THE AFOREMENTIONED
SHRTWV AND COLD FRONT MAY BE STRONG AND DEFINED ENOUGH TO USHER IN
DRIER AIR AND CUT OFF THE PCPN FOR ALMOST ALL THE REGION BY
FRI...LEAVING FRI/FRI NIGHT MOSTLY DRY. SPC DOES MAINTAIN SOME SVR
POTENTIAL FOR PARTS OF THE REGION...JUST BELOW SLIGHT RISK ATTM
THROUGH THU /DAY3/.
RETURN FLOW ARRIVES AGAIN FOR THE WEEKEND...AND PCPN SHOULD
SPREAD NWD EVENTUALLY COVERING THE ENTIRE REGION DURING AT LEAST
PART OF THE WEEKEND. NO CHANGES WERE MADE AFTER DAY 5 /SAT NIGHT/.
&&
.AVIATION...
A WEAK WARM FRONT ACROSS THE AREA WILL CONTINUE TO PROVIDE SOME
FOCUS FOR THUNDERSTORMS EARLY THIS MORNING BUT THIS WILL LIKELY
REMAIN LIMITED TO TO THE PAH AND OWB SITE. AFTER SOME MVFR VSBYS AT
KCGI AND AT KPAH...WHERE HEAVY RAIN OCCURRED OVERNIGHT...VFR
CONDITIONS WILL PREVAIL TODAY WITH A A RETURNING CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING AS A WEAKENING COLD FRONT
APPROACHES FROM THE NORTHWEST. THE DURATION OF ANY SUCH ACTIVITY IS
LIKELY TOO SMALL TO WARRANT CIG AND VSBY RESTRICTIONS IN THE TAFS AT
THIS TIME.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...DB
AVIATION...RLS
Hazardous weather outlook, Jul 28, 3:58 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CDT TUE JUL 28 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
458 AM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
IN ADDITION TO ACTIVITY THIS MORNING IN FAR EASTERN MISSOURI AND
PARTS OF WESTERN KENTUCKY...THUNDERSTORMS WILL BE ON THE INCREASE
ACROSS THE REGION TODAY GENERALLY FROM SOUTHWEST TO NORTHEAST.
TONIGHT...THUNDERSTORMS WILL BE NUMEROUS OVER MOST OF THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM COVERAGE MAY BE LIMITED ON WEDNESDAY BEHIND A COLD
FRONT...THEN IT IS EXPECTED TO INCREASE AGAIN ON THURSDAY AHEAD OF
ANOTHER COLD FRONT. THURSDAY NIGHT...MOST OF THE THUNDERSTORM
ACTIVITY SHOULD BE IN WESTERN KENTUCKY...ENDING EARLY FRIDAY.
AFTER A SHORT REPRIEVE...THUNDERSTORM CHANCES RETURN OVER THE
REGION FOR THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER FLOW
PATTERN REMAINS ACTIVE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flash Flood, Pope
- When
- July 28, 10:25 AM CST to 11:45 AM CST
- Where
- Pope County, Bay City to 0.66 mi E of Bay City
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.250, -88.500
A driveway was washed out. Extensive flooding of low-lying areas was reported.
Heavy Rain, Perry
- When
- July 28, 1:00 PM CST to 2:10 PM CST
- Where
- Perry County, Pinckneyville
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -89.380
Standing water was on many streets in the community. Ditches were overflowing. A spotter measured 2.72 inches of rain in just one hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187127, 179160.